Funnel Cloud, Cook
- When
- May 28, 4:20 PM CST
- Where
- Cook County, Matteson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
There were numerous reports of funnel clouds from Matteson to Peotone to Beecher.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
There were numerous reports of funnel clouds from Matteson to Peotone to Beecher.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 2:15 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT MON MAY 28 2001 MAIN FLY IN IONTMENT THIS EVENING IS WITH ISOLD SHWRS IN WI BORDER COUNTIES. RIGHT NOW THESE ARE QUITE ISOLATED AND COVERED BY CURRENT FCST. AM EXPECTING THESE TO DSIPT EARLY THIS EVE SO WILL NOT MENTION IN NEW ZONES. ANY LINGERING SPRINKLES CAN BE COVERED BY A NOWCAST. OTHERWISE...SATLT LOOPS SHOW VORT MAX LOCATED OVER IL INVOF BDF. LOCATION AND INTENSITY SUGGEST ETA IS HANDLING THIS FEATURE THE BEST THOUGH 6-12 HR FCST PERIOD. RADAR SHOWS A PATCH OF MAINLY SRATIFIED PCPN THAT WILL CLIP SRN PORTION OF FA. OVERNIGHT THIS SYS ZIPS OFF TO UPR OH VLY SO WITH BACK EDGE OF MID LEVEL LYRD CLOUDS ALREADY MOVING ACROSS NWRN IL WILL CALL FOR CLRG SKIES OVERNIGHT. ON TUES AM EXPECTING FIELD OF INSTABILITY CU DURING DIURNAL HEATING BUT NO SHWRS. NEXT PCPN DUE IN ABOUT THU WITH SYS PASSING TO THE S OF FA SO WOULD EXPECT THUNDER TO STAY TO S IN MORE UNSTABLE AIR AND BETTER ISENTROPIC UPGLIDE. BETTER CHANCE OF THUNDER IN EXTENDED ON FRI AS AVN SHOWS VIGOROUS SHORT WAVE DIGGING SEWD INTO AREA. TEMPS O.K...ONLY MINOR ADJUSTMENTS. .CHI...NONE. MERZLOCK
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 291100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST MON MAY 28 2001 FOR NORTH CENTRAL AND NORTHE2AST ILLINOIS AND NORTHWEST INDIANA... NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT. MERZLOCK
ILZ012-013-020-022-282300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 135 PM CDT MON MAY 28 2001 AT 120 PM CDT...FUNNEL CLOUDS WERE SPOTTED NEAR BATAVIA AND NEAR ELBURN IN SOUTHEAST KANE COUNTY. SINCE THERE WERE NO THUNDERSTORMS NEAR THESE LOCATIONS...THESE FUNNEL CLOUDS WERE LIKELY COLD AIR FUNNELS. COLD AIR FUNNELS FORM IN COMBINATION WITH COLD AIR WITHIN TEN THOUSAND FEET OF THE GROUND AND A VERY STRONG COUNTERCLOCKWISE CIRCULATION IN THE UPPER ATMOSPHERE. THE LOCALIZED ATMOSPHERIC CONDITIONS WHICH CAUSED THESE FUNNELS WAS MOVING SOUTHEAST TOWARD NORTHEAST KENDALL AND NORTHWEST WILL COUNTIES. THE COLD AIR FUNNEL CLOUDS GENERALLY DO NOT TOUCH THE GROUND. WHEN AND IF THEY DO...SOME LIGHT DAMAGE IS POSSIBLE. BRUMER
The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241267, 5241268.